Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX

March 23, 2001Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2001, 9:28 PM CST for Dawson County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 23, 2001, 9:28 PM CST (03:28 UTC)
Expired
Mar 23, 2001, 10:00 PM CST
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawson County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240329
SVRMAF
TXC115-240400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 PM CST FRI MAR 23 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAWSON COUNTY IN TEXAS

* UNTIL 1000 PM CST

* AT 928 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS 5 MILES NORTHEAST OF GRANDVIEW...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  ARVANA...HANCOCK...PUNKIN CENTER...GRANDVIEW AND PRIDE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3294 10212 3277 10213 3273 10173 3294 10170

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:10 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Mar 23, 3:10 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST FRI MAR 23 2001

CU BEGINNING TO FORM OVER THE WRN MOUNTAINS.  GIVEN THE AVAILABLE
MOISTURE AND WARM AFTERNOON TEMPERATURES FEEL THAT CAP OVER THOSE
AREAS WILL FINALLY BE ERODED LATE THIS AFTERNOON.  EXPECT THAT A
FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP THERE FIRST LATE THIS
AFTERNOON AND EVENING.  MAIN CONCERN IS THAT SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS EVENING AND TONIGHT
AS A SUBSTANTIAL COLD FRONT PUSHES THROUGH THE AREA.  THIS BOUNDARY
COMBINED WITH HIGH LAPSE RATES AND AN APPROACHING UPR LVL VORT MAX
WILL MAKE DEEP CONVECTION A POSSIBILITY THIS EVENING.  BY TOMORROW
MUCH COOLER AIRMASS AND UPSLOPE OVERRUNNING SITUATION WILL SET
UP...LEADING TO A COOL CLOUDY CONDITIONS THROUGH MOST OF THE NEAR
TERM FORECAST.

FOR THE EXTENDED...WEAK RIDGE BEGINS TO BUILD BACK INTO AREA BRINGING A
QUICK WARMUP.  HOWEVER...BY WEDNESDAY MODELS ADVERTISING ANOTHER
DEEP TROF TO BRING COOL CLOUDY CONDITIONS.  WILL HAVE TO WAIT AND
SEE AS MRF TYPICALLY NOT BEEN THAT GOOD AT DEPICTING THESE SYSTEMS.
FOR NOW WILL BEGIN A TREND BACK TO A COOL-OFF WITH MOSTLY CLOUDY
SKIES.

MAF  48/60/41/63   3321
LSA  44/58/37/61   3221
E41  48/61/42/63   3321
6R6  50/64/43/66   2321
MRF  39/65/39/67   22-0
CNM  47/61/38/63   3221

.MAF...
TX...NONE.
NM...NONE.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:58 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson47 min
Mar 24, 3:27 AM CSTSevere Thunderstorm WarningMAFGlasscock48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.